Florida, 2016Hail and Damaging Winds in Florida, July 15 to 19, 2016
July 15 to 19, 2016 · NWS TAE · 6 events in 3 counties and zones
Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 15, 12:59 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 15, 12:59 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
159 PM EDT FRI JUL 15 2016
.AVIATION [Through 18Z Saturday]...
Scattered thunderstorms will continue moving north today,
affecting primarily the TLH/VLD/ABY terminals. Conditions may drop
to IFR levels at times in these storms. After 01z, expect storms
to diminish considerably. With all the storm activity near the
TLH/VLD/ABY terminals today, anticipate MVFR/IFR vsbys possible
before sunrise at these sites. Any restrictions should end by 13z
with VFR conditions expected thereafter.
&&
.PREV DISCUSSION [937 AM EDT]...
.NEAR TERM [Through Today]...
It's been fairly active with numerous showers and thunderstorms in
Apalachee Bay this morning. Though as of 1330z, much of this
activity had diminished in intensity.
Morning surface analysis shows our region on the western edge of
the Western Atlantic ridge, with southerly flow in place. The 12z
sounding shows about 10kt of southerly flow up through at least
400 mb. The airmass is fairly moist, with a precipitable water of
1.73 inches. A modified sounding of 95/71 shows about 3100 J/kg
of SBCAPE. Hi-res guidance suggests thunderstorms will develop
around Apalachee Bay by early afternoon, with additional
development likely further inland. This is currently well depicted
in the inherited forecast, so no significant adjustments are
needed at this time.
.SHORT TERM [Tonight Through Sunday]...
The local area will reside under the western periphery of deep
layer ridging on Saturday with a shortwave axis running through
the Ohio and Tennessee Valleys, into the Southeast. South-
southeasterly steering flow will result in one of our wetter
seabreeze patterns on, with the highest PoPs across north
Florida, gradually decreasing through AL and GA. There is the
possibility of some late arriving storms across southeast Alabama
in the evening. These storms will have moved southeast off of the
aforementioned trough axis, though a deformation zone will likely
keep any organized convection from moving completely through the
Tri-State region. The seabreeze pattern will remain largely
unchanged on Sunday, though with the trough axis moving eastward,
outflow from storms northeast of the region may result in a
greater than normal chance of storms across south-central Georgia
late Sunday afternoon. Afternoon high are expected to be in the
low to mid 90s on Saturday, climbing into the middle an upper 90s
on Sunday as heights begin to increase. An isolated strong to
severe storm will remain possible, though widespread severe
weather is not expected.
.LONG TERM [Sunday Night Through Friday]...
As flow becomes more easterly on Monday and Tuesday, expect the
seabreeze to be a little less active and confined mainly to north
Florida (and south of I-10). Tuesday night could get interesting
as a trough moves into the Mid-Atlantic and steering flow shifts
to a more northerly direction. This pattern could support an MCS
moving through the region overnight, spawned from convection north
of the area earlier in the day. Wednesday through Friday could
transition us back to a wetter pattern as the aforementioned
trough amplifies and backs into the Southeast. High temperatures
are likely to start the period above average, and possibly come
down to near average should the wet pattern play out.
.MARINE...
Light winds and low seas will prevail through the weekend. Early
next week, nighttime surges (below cautionary levels) in winds
and seas from east to west will be possible as winds turn
easterly. The best chance for rain continues to be in the
overnight hours.
.FIRE WEATHER...
A brief period of elevated dispersion values is possible this
afternoon across portions of southwestern Georgia. Otherwise, no
fire weather concerns as winds will remain light and RH values
above critical thresholds.
.HYDROLOGY...
Scattered showers and thunderstorms are expected over the next
several days, but no widespread heavy rainfall is forecast to
develop. No flooding is anticipated.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 76 92 73 93 75 / 20 30 10 40 20
Panama City 79 88 77 89 78 / 30 30 10 30 10
Dothan 74 90 73 93 74 / 20 50 20 30 20
Albany 74 93 74 94 76 / 30 40 30 40 20
Valdosta 75 94 74 94 74 / 20 40 20 40 20
Cross City 75 92 74 94 74 / 20 30 20 30 20
Apalachicola 79 90 77 91 76 / 30 30 20 30 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Godsey
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Godsey
MARINE...Harrigan
FIRE WEATHER...Pullin
HYDROLOGY...Moore
In the hours before
Special weather statement, Jul 15, 12:25 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
125 PM EDT FRI JUL 15 2016
GAZ160-161-151800-
LOWNDES GA-LANIER GA-
125 PM EDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANIER AND EASTERN
LOWNDES COUNTIES UNTIL 200 PM EDT...
AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE PARK...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE PARK...DASHER...STOCKTON...GREENWOOD...NAYLOR AND TWIN LAKES.
&&
LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
3083 8310 3080 8310 3080 8312 3079 8313
3065 8314 3072 8329 3098 8312 3097 8297
3087 8297
TIME...MOT...LOC 1725Z 211DEG 23KT 3075 8316
38-GODSEYSpecial weather statement, Jul 15, 12:53 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM EDT FRI JUL 15 2016
GAZ157-151845-
GRADY GA-
153 PM EDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRADY COUNTY UNTIL 245 PM
EDT...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WHIGHAM...OR 10 MILES SOUTHWEST
OF CAIRO...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAIRO...WHIGHAM...RENO...NICKLEVILLE AND PRINCES STILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3078 8414 3074 8438 3088 8438 3097 8417
TIME...MOT...LOC 1752Z 251DEG 8KT 3078 8433
38-GODSEY
Special weather statement, Jul 15, 1:14 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
214 PM EDT FRI JUL 15 2016
GAZ142-143-151900-
EARLY GA-MILLER GA-
214 PM EDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EARLY AND
SOUTHWESTERN MILLER COUNTIES UNTIL 300 PM EDT...
AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF DONALSONVILLE. THIS STORM
WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JAKIN...ENTERPRISE...MAYHAW...KILLARNEY...SAFFOLD AND HOWARDS MILL.
&&
LAT...LON 3112 8478 3107 8487 3107 8502 3108 8503
3111 8503 3112 8506 3115 8506 3127 8495
TIME...MOT...LOC 1814Z 220DEG 4KT 3110 8498
38-GODSEYSpecial weather statement, Jul 15, 2:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI JUL 15 2016
FLZ017-027-151945-
LEON FL-INLAND WAKULLA FL-
310 PM EDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA AND
SOUTHWESTERN LEON COUNTIES UNTIL 345 PM EDT...
AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF CRAWFORDVILLE...MOVING EAST AT
15 MPH.
WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRAWFORDVILLE...BROWN HOUSE...FORT BRADEN...BLOXHAM AND SMITH CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3014 8466 3018 8467 3019 8468 3022 8468
3023 8470 3025 8470 3025 8471 3026 8473
3027 8474 3029 8473 3032 8470 3033 8471
3041 8460 3045 8452 3045 8451 3021 8436
TIME...MOT...LOC 1910Z 250DEG 12KT 3026 8464
42-DVDSpecial weather statement, Jul 15, 2:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EDT FRI JUL 15 2016
FLZ017-152000-
LEON FL-
337 PM EDT FRI JUL 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEON COUNTY UNTIL
400 PM EDT...
AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF TALLAHASSEE COMM COLLEGE...
OR 11 MILES NORTHWEST OF CRAWFORDVILLE...MOVING EAST AT 25 MPH.
WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TALLAHASSEE...INNOVATION PARK...TALLAHASSEE REGIONAL A/P...LAKE
BRADFORD...LEON SINKS...ANDREW...HELEN AND LAKE MUNSON.
LAT...LON 3041 8449 3043 8431 3030 8431 3030 8447
TIME...MOT...LOC 1937Z 255DEG 20KT 3032 8445
42-DVD
Local storm report, Jul 15, 2:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 1 SW NICKLEVILLE 30.80N 84.35W
07/15/2016 GRADY GA UTILITY COMPANY
TREES AND LIMBS DOWN ON POWER LINES NEAR FARMERS BRANCH
RD AS WELL AS OTHER SCATTERED AREAS IN DECATUR AND GRADY
COUNTIES.
&&
MOOREThunderstorm Wind, Wakulla
- When
- July 15, 2:45 PM EST
- Where
- Wakulla County, 1.51 mi NNW of Hilliardville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 30.300, -84.400
A tree was leaning on top of power lines along Springhill Road just north of Highway 267. It appeared to be uprooted.
Thunderstorm Wind, Leon
- When
- July 18, 12:05 PM EST
- Where
- Leon County, 1.86 mi ENE of Lake Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.539, -84.300
Three trees were blown down on Miller Landing Road.
Thunderstorm Wind, Madison
- When
- July 19, 5:20 PM EST
- Where
- Madison County, 3.55 mi NNW of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.510, -83.423
A tree was blown down north of Madison near Highway 53.
Hail, Madison
- When
- July 19, 5:20 PM EST
- Where
- Madison County, Madison
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 30.460, -83.410
Hail up to quarter size was reported in Madison.
Thunderstorm Wind, Madison
- When
- July 19, 5:20 PM EST
- Where
- Madison County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.460, -83.410
A power line was blown down in Madison.
Thunderstorm Wind, Madison
- When
- July 19, 5:25 PM EST
- Where
- Madison County, 3.94 mi WNW of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.489, -83.467
A tree was blown down west of Madison along Highway 90.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 15, 20161 death · 1 event
- Hail and Damaging Winds in North Carolina, July 15, 20161 injured · $206,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 15, 2016$253,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, July 15, 2016$114,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Colorado, July 15, 2016$33,000 · EF1 · 6 events
- Tornado and Hail in Colorado, July 15, 2016$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Arkansas, July 15, 2016$80,000 · 52 kt wind · 3 events
- Tornado and Hail in Kansas, July 15, 2016$450 · EF1 · 14 events
- Hail and Damaging Winds in Tennessee, July 15, 2016$40,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, July 15, 20161 injured · $30 · 65 kt wind · 24 events
- Flood and Damaging Winds in Rhode Island, July 15, 2016$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 15, 2016$25,000 · 1.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639370, 639371, 639373, 639374, 639376, 639377.